Flood, Lawrence
- When
- November 4, 8:20 AM EST to 10:00 AM EST
- Where
- Lawrence forecast zone
- Property damage
- $400,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.599, -82.537 (the zone’s center; the record gives no point)
Warm frontal rain began near 0000E, but intensified toward dawn. Embedded convection caused narrow bands of heavy rain to cross the county from southwest to northeast between 0500E and 0830E.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Warm frontal rain began near 0000E, but intensified toward dawn. Embedded convection caused narrow bands of heavy rain to cross the county from southwest to northeast between 0500E and 0830E. The rain ended by midmorning, as the warm front lifted north of Lawrence County. A 2 to 3 inch rain maximum fell in 6 to 10 hours. The corridor of maximum rain went from near Sheridan on northeast toward Scottown. The worst flooding appeared to be concentrated along the small drainage of Lick Creek. A vertical rise of at least 15 feet was reported along portions of Lick Creek. Rankins Creek, Leatherwood Creek, Greasy Creek, and McKinney Creek were some of the other creeks affected. One resident along Lick Creek said, "we barely got out at all, in just a few minutes, your whole life is gone."Lawrence County Emergency Services surveyed 5 mobile homes that were destroyed. Eleven homes had major damage across the county, with minor damage to 14 other homes. The value of these homes was generally below average. Some other property damage was due to clogged culverts or ditches, that could not handle the runoff.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 4, 6:50 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 650 AM EST THU NOV 4 2004 .AVIATION... AN INTENSIFICATION OF RAIN ACROSS EASTERN KENTUCKY AND OHIO HAS GIVEN US A FEW THUNDERSTORMS EARLY THIS MORNING. HAVE ADDED THE POSSIBILITY OF TSRA FOR THE FIRST COUPLE OF HOURS FOR HTS ONLY. OTHERWISE...LOW VIS HAS ALSO ONLY OCCURRED WITH THIS HEAVIER RAIN BAND. MOST SITES HAVE REMAINED IN VFR TO TEMPORARY MVFR CEILINGS. WITH THIS ISSUANCE HAVE ENDED PREDOMINATE RAIN...AND BROUGHT IN DRIZZLE WITH GOOD NORTHWESTERLY FLOW AND LOW LEVEL MOISTURE. DRIZZLE OR LIGHT SHOWER ACTIVITY IS EXPECTED TO RETURN TO THE AREA LATE IN THE PERIOD AS UPPER LEVEL DISTURBANCE/TROUGH SWINGS THROUGH. ACROSS THE EASTERN MOUNTAIN SITES...SPECIFICALLY EKN...A FEW FLAKES OF SNOW WILL BE POSSIBLE FROM THE END OF THIS TAF ISSUANCE PERIOD. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 330 AM EST THU NOV 4 2004 SHORT TERM (TODAY THROUGH FRIDAY)... MODELS HAVE REALLY COME IN LINE WITH EXITING LOW OVER THE NEXT COUPLE OF DAYS. PRECIP HAS GENERALLY BEEN SITUATED SOUTH OF THE I-64 CORRIDOR. REMAIN IN AN AREA OF GENERAL THUNDERSTORMS...HOWEVER AT THIS TIME MUCH OF THIS ACTIVITY HAS REMAINED TO OUR SOUTHWEST. CAN EXPECT SOME THUNDERSTORM ACTIVITY TO SKIRT THE WESTERN PORTIONS OF THE CWA MAINLY PRIOR TO DAYBREAK. HIGHEST RAIN AMOUNTS WILL REMAIN ACROSS THE WESTERN COUNTIES. COLD FRONT WILL CONTINUE TO NEAR...AND DISSECT THE CWA BY 21Z. EARLY THIS MORNING THE COLD FRONT RESIDED ACROSS CENTRAL KENTUCKY. ALOFT...THIS SOUTHERN STREAM SYSTEM WITH JOIN FORCES WITH THE NORTH OVERNIGHT TONIGHT...ALLOWING A MUCH COOLER AIRMASS FILTER IN. HAVE INCREASED OVERNIGHT LOWS A DEGREE OR SO...AND AS A RESULT HAVE LESSENED THE POSSIBILITY OF SN/RASN. ON FRIDAY UPPER LEVEL FEATURE WILL SWING ACROSS ALLOWING LOW LEVEL MOISTURE TO EXIT AND CUT OFF RASN BY EARLY AFTERNOON HOURS. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 312 AM EST THU NOV 4 2004 LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)... GFS SHOWS AN UPPER LEVEL JET WITH A TROUGH DIGGING SOUTH INTO THE GREAT LAKES SUNDAY AND MONDAY. GUIDANCE SUGGESTS AN ASSOCIATED COLD FRONT MOVING QUICKLY SOUTH ACROSS THE AREA BRINGING SLIGHT CHANCES OF PRECIPITATION SUNDAY AND MONDAY. HIGH PRESSURE SYSTEM BEHIND THE FRONT WILL BRING DRY AND COLDER AIRMASS THROUGH WEDNESDAY. EXPECT TEMPERATURES BELOW NORMAL DURING THE PERIOD. THE NEXT DISTURBANCE WILL APPROACH THE AREA ON THURSDAY. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 1240 AM EST THU NOV 4 2004 AVIATION... MUCH OF THE SHOWER ACTIVITY REMAINS TO OUR SOUTH...WITH JUST A FEW SHOWERS MAINLY ACROSS SOUTHEAST OHIO AT THIS HOUR. HAVE TIMED THE ONSET OF PRECIP A LITTLE MORE PRECISELY WITH THIS ISSUANCE. LIGHT SFC WINDS WITH STRONGER SOUTHERLY WINDS PUSHING IN ALOFT WILL KEPT THE MENTION OF WS THROUGH 14Z DEPENDING ON LOCAL. NOT EXPECTING MUCH IN THE WAY OF LIGHTNING...HOWEVER A RUMBLE OF THUNDER WILL NOT BE OUT OF THE QUESTION DURING THE PRE DAWN HOURS. EXPECTING MOST OF THE PRECIP TO BE NORTH OF OUR SOUTHERN MOST SITES BY 16Z. WILL NEED TO FINE TUNE THIS AS WE GO THIS MORNING. DRIZZLE OR LIGHT SHOWER ACTIVITY IS EXPECTED TO RETURN TO THE AREA LATE IN THE PERIOD AS UPPER LEVEL DISTURBANCE/TROUGH SWINGS THROUGH. ACROSS THE EASTERN MOUNTAIN SITES...SPECIFICALLY EKN...A FEW FLAKES OF SNOW WILL BE POSSIBLE FROM THE END OF THIS TAF ISSUANCE PERIOD. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE. && SHORT TERM...KF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 400 AM EST THU NOV 4 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-051000- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 400 AM EST THU NOV 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 729 AM EST THU NOV 4 2004 OHZ086-087-WVZ007-008-041519- GALLIA OH-JACKSON WV-LAWRENCE OH-MASON WV- INCLUDING THE CITIES OF...CHESAPEAKE...COAL GROVE...GALLIPOLIS... IRONTON...KENOVA...LAKE VESUVIUS...POINT PLEASANT...PROCTORVILLE... RAVENSWOOD...RIO GRANDE AND RIPLEY 729 AM EST THU NOV 4 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 7:15 AM HEAVY SHOWERS WITH SOME EMBEDDED THUNDERSTORMS WERE PRODUCING HEAVY RAINS FROM LAWRENCE COUNTY IN OHIO EASTWARD TO JACKSON COUNTY IN WEST VIRGINIA. RAINFALL AMOUNTS IN SOME PLACES HAVE BEEN BETWEEN ONE AND ONE AND A HALF INCHES IN AN HOUR. EXPECT THE HEAVY SHOWERS AND SCATTERED THUNDERSTORMS TO PERSIST THROUGH 8:30 AM WITH A CONTINUED THREAT OF LOCALIZED HEAVY RAINS. THIS WILL LEAD TO LOCALIZED WATER PROBLEMS IN THOSE AREAS PRONE TO HIGH WATER PROBLEMS...ESPECIALLY AROUND UNDERPASSES AND CULVERTS. RAPID IMPROVEMENT IS EXPECTED BY 9 AM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 737 AM EST THU NOV 4 2004 KYZ103-041518- BOYD KY- INCLUDING THE CITIES OF...ASHLAND...CANNONSBURG AND CATLETTSBURG 737 AM EST THU NOV 4 2004 AT 7:20 AM HEAVY SHOWERS WITH SOME EMBEDDED THUNDERSTORMS WERE PRODUCING HEAVY RAINS FROM BOYD COUNTY IN KENTUCKY TO LAWRENCE COUNTY IN OHIO...EASTWARD TO JACKSON COUNTY IN WEST VIRGINIA. RAINFALL AMOUNTS IN SOME PLACES HAVE BEEN BETWEEN ONE AND ONE AND A HALF INCHES IN AN HOUR. EXPECT THE HEAVY SHOWERS AND SCATTERED THUNDERSTORMS TO PERSIST THROUGH 8:30 AM WITH A CONTINUED THREAT OF LOCALIZED HEAVY RAINS. THIS WILL LEAD TO LOCALIZED WATER PROBLEMS IN THOSE AREAS PRONE TO HIGH WATER PROBLEMS...ESPECIALLY AROUND UNDERPASSES AND CULVERTS. RAPID IMPROVEMENT IS EXPECTED BY 9 AM. OHZ086-087-WVZ007-008-041518- GALLIA OH-JACKSON WV-LAWRENCE OH-MASON WV- INCLUDING THE CITIES OF...CHESAPEAKE...COAL GROVE...GALLIPOLIS... IRONTON...KENOVA...LAKE VESUVIUS...POINT PLEASANT...PROCTORVILLE... RAVENSWOOD...RIO GRANDE AND RIPLEY 737 AM EST THU NOV 4 2004 AT 7:15 AM HEAVY SHOWERS WITH SOME EMBEDDED THUNDERSTORMS WERE PRODUCING HEAVY RAINS FROM LAWRENCE COUNTY IN OHIO EASTWARD TO JACKSON COUNTY IN WEST VIRGINIA. RAINFALL AMOUNTS IN SOME PLACES HAVE BEEN BETWEEN ONE AND ONE AND A HALF INCHES IN AN HOUR. EXPECT THE HEAVY SHOWERS AND SCATTERED THUNDERSTORMS TO PERSIST THROUGH 8:30 AM WITH A CONTINUED THREAT OF LOCALIZED HEAVY RAINS. THIS WILL LEAD TO LOCALIZED WATER PROBLEMS IN THOSE AREAS PRONE TO HIGH WATER PROBLEMS...ESPECIALLY AROUND UNDERPASSES AND CULVERTS. RAPID IMPROVEMENT IS EXPECTED BY 9 AM.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, November 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426904.